Posted by: Jolie | 2009-07-01


Dear Diet Doc

My thyroid was removed in 2003. I am on 0.3g Eltroxin a day. About a month ago I bought L-Carnitine (Megaslim) at Dischem for fat burning assistance. I have gained 5kg even though on a 80% low fat raw food diet.

I could not understand why I gained weight. Luckily I came across an article about the effects of L-Carnitine on thyroid hormones. It stated that L-Carnitine is an antagonist for thyroid hormones thus neutralises the effects / absorption of thyroid hormones in the body.

I am certainly not taking L-Carnitine anymore! I am sad because I only discovered the truth a month after taking it! I am sad that i could have lost weight instead of gaining weight! But I am glad I have discovered the truth today and not later in future!

I just wanted to share this info with everyone taking L-Carnitine while taking thyroid hormones for hypothyroidism.


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Jolie
Thank you for sharing this information about the negative effects of L-carnitine on thyroid hormones. I must admit that I have not read about this before and will immediately search the scientific literature to obtain additional information. This could be the reason why some people don't lose weight when they buy over-the-counter slimming products that contain L-carnitine.
I am also sorry that your attempts at losing weight have been counteracted, but trust that you will start losing now if you stick to your low-fat diet and also add some daily exercise to your regimen. Aerobic exercise, such as brisk walking, jogging, cycling, swimming (heated pool right now!), skipping, rowing or aerobic dancing for at least 30 min a day will help to stimulate your metabolism and assist with weightloss.
Thank you once again.
Best regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.